Alert archive / Alabama / Tornado Warnings in 1999

Tornado Warning 8, NWS Tallahassee, FL

March 3, 1999Geneva County, Alabama

NWS Tallahassee, FL issued this tornado warning at Mar 3, 1999, 2:10 AM CST for Geneva County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 1999, 2:10 AM CST (08:10 UTC)
Expired
Mar 3, 1999, 2:30 AM CST
In force
20 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Geneva County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 1:30 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1999-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1999-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KTLH 030812 RRA
TORTLH
ALC061-030830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 AM EST WED MAR 3 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  GENEVA COUNTY IN SOUTHEASTERN ALABAMA

* UNTIL 230 AM CST (330 AM EST)

* AT 208 AM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A DEVELOPING TORNADO 4 MILES SOUTH OF SAMSON... MOVING NORTHEAST
  AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
BELLWOOD                   BY 230 AM CST


THIS IS A DANGEROUS SITUATION.  ACT QUICKLY.  IF YOU ARE IN
THE PATH OF THIS TORNADO...MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 3, 1:20 AM CST, 50 minutes earlier.

Area forecast discussion, Mar 3, 1:20 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 AM EST WED MAR 3 1999

88-D DATA AND LDS INDICATE A LINE OF CONVECTION IS BEGINNING TO
SHOW UP JUST TO THE WEST OF FCST AREA...EXTENDING FROM TROY AL SWWD
TO MILTON FL. THIS CONVECTION IS OCCURRING IN ASSOCIATION WITH A
WEAK PRE-FRONTAL BOUNDARY.  CURRENT MODEL RUNS SHOW A DEEPER TROF
THAN PREVIOUSLY PREDICTED...ALTHOUGH ALL AGREE THE STRONGEST ENERGY
WILL REMAIN THE NORTH OF THE FA. CAPE VALUES ARE FORECAST TO BE AT
OR ABOVE 1500 J/KG OVR PORTIONS OF THE FL PH THIS MORNING.
INDEED...THIS SYSTEM HAS ALREADY GENERATED SEVERE WEATHER IN
CENTRAL MS...IN THE FORM OF A SUSPECTED TORNADO AND SMALL HAIL. THE
SRN END OF THE LINE IS MOVING INTO A MOIST AIRMASS...SFC DEWPOINTS
IMMEDIATELY AHEAD OF THE LINE ARE IN THE LO- TO MID-60S. THE
AIRMASS FARTHER EAST IS MORE STABLE AND WILL TEND TO DAMPEN
ACTIVITY UNTIL DEWPOINTS RISE FROM THE 50S. THUS EXPECT PROBABILITY
OF SEVERE WEATHER WILL BE HIGHER IN THE MORE NRN COUNTIES OF THE
FA. WHOLE SYSTEM SEEMS TO BE MOVING FASTER THAN EXPECTED...
ILLUSTRATED BY THE FACT THAT SPC JUST ISSUED WW67 WHICH INCLUDES
WRN HALF OF FA. MAY NEED SMALL CRAFT ADVISORIES DUE TO STRONG
GRADIENT AHEAD OF RACING FRONT. MODELS SHOW FRONT THROUGH MOST OF
THE FA BY MID AFTERNOON...WITH RAPID CLEARING BEHIND THE FRONT.

00Z FWC TEMPS LOOK WAY TOO WARM...SHOWING LO OF 58 FOR TLH WHEN WE
HAVE ALREADY SEEN 51. SUSPECT WED HI OF 72 WILL BE A BIT HIGH...
WITH SLIGHTLY COOLER TEMPS MOVING IN BEHIND THE FRONT.

AFD

Nearby

Tornado Warnings in Alabama, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.